Connecting Families to Senior Living

Call a Senior Living Advisor

(866) 568-2989

Ask a Question

Length of days until last "drip" meds let one die?

My 91 year old 2nd time on Hospice. Nurse has adminstered the 2 meds so he will pass away. (morphine & 1 other that I don't know the name of). Is there a "usual" length of days,...........or weeks,.............or months before the passing?
Status: Open    Jul 27, 2016 - 08:28 AM

End of Life

Do you have the same question? Follow this Question

1 answer

Expert Answers

Jul 27, 2016 - 10:00 AM

The final stages of life can be unpredictable, as you seem to have already noticed. But in the case of a frail geriatric person like your relative, if he stops eating or drinking (and is not receiving IV fluids), death usually comes within two weeks as the kidneys shut down. But in my experience, once the individual loses consciousness, death typically occurs in one to three days at most. Morphine is not meant to hasten death, but to relieve physical pain and also the mental anguish that comes as breathing becomes more shallow. In your situation, I would think hours or days, not weeks. But that’s still an estimate – as I haven’t seen the patient, of course. I hope this has been helpful, and that your loved one has a peaceful passing in the presence of friends and family.


Comments (1) | New Comment

By nikkipals on Sep 06, 2016 - 08:22 AM | Like (0)  |  Report

The time can be different for each person.
Not surprising since each person is an individual.
I have recently started reading a book/pamphlet called Crossing The Creek and it gives some good information. Pretty much what I have read before but none the less it is good to reread the same info written in a different way.
In general every thing slows...bowel, eating, drinking.
From there though it depends on the individual and what they need to "accomplish" before they "Cross the creek"
Just be there, hold hands, let them know it is alright to go, you will be alright, the rest of the family will be alright.
Manage pain is all you can do. The rest is up to them.

Add New Comment

Answer this question

Recently Active Members